[Skip to Content]
[Skip to Content Landing]
Article
July 26, 1985

Drug-Induced Esophagitis

Author Affiliations

Hertzler Clinic Halstead, Kan

JAMA. 1985;254(4):508. doi:10.1001/jama.1985.03360040058024
Abstract

To the Editor.—  I read with great interest the report by Amendola and Spera1 on esophagitis caused by doxycycline. Their discussion indicates that complete resolution of the problem should occur within one week after discontinuation of therapy with the drug. Other sources,2 as well as a current gastroenterology text,3 agree with this time frame. Recent personal experience reveals that the course may be prolonged.The morning after completing a course of doxycycline, I awakened with marked midline substernal chest pain. I also experienced severe pain on swallowing. Despite use of ranitidine, antacids, and oral viscous lidocaine, the pain and discomfort with swallowing continued. Four days after the onset of pain, I was hospitalized with dehydration. Esophagoscopy revealed a discrete full-thickness mucosal ulcer at 30 to 32 cm from the incisors in midesophagus, without evidence of reflux injury or infectious agents. Not until ten days after the onset

×